Missouri, 2008

Winter Storm in Missouri, March 7, 2008

March 7, 2008 · NWS PAH · 7 events in 7 counties and zones

A low pressure system developed over the central Gulf coast, then moved northeast across the Tennessee Valley. This surface low produced light to moderate accumulations of snow early in the morning, with some locally heavy snow in the Ozark foothill counties.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A low pressure system developed over the central Gulf coast, then moved northeast across the Tennessee Valley. This surface low produced light to moderate accumulations of snow early in the morning, with some locally heavy snow in the Ozark foothill counties. About four inches of snow fell in Carter, Ripley, and Wayne Counties. Following the surface low, an intensifying upper level low produced a more significant round of heavy snow during the late afternoon and evening hours over the extreme southeast counties. Four to seven inches of snow fell in Stoddard, Scott, New Madrid, and Mississippi Counties. Gusty winds caused by a strong pressure gradient between the surface low and arctic high pressure over the upper Mississippi Valley caused blowing and drifting snow. Visibility was below one-quarter mile at times. Roads became snow-covered and very slippery, and a number of accidents occurred. Drifts around one foot deep were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 6, 4:07 PM CST, 9 hours 53 minutes earlier.

Area forecast discussion, Mar 6, 4:07 PM CST, 9 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
407 PM CST THU MAR 6 2008

.SHORT TERM...
MAIN CONCERN OBVIOUSLY IS THE SNOW STORM THROUGH FRIDAY NIGHT.

THE 12Z GFS AND NAM ARE IN PRETTY GOOD AGREEMENT ON MANY ASPECTS
OF THE STORM...SUCH AS THE PRECIPITATION TYPE BEING ALL
SNOW. THERE MAY BE A SMALL CHANCE OF SOME RAIN TONIGHT NEAR FT
CAMPBELL...BUT IT SHOULD QUICKLY BE ALL SNOW. THE GFS HAS A GOOD
HANDLE ON THE RAPID SPREAD OF SNOW INTO SOUTHEAST MISSOURI THIS
AFTERNOON...WHICH IT THEN SHIFTS NORTHWARD INTO SOUTHERN ILLINOIS
AND WEST KENTUCKY THIS EVENING. GIVEN IT LOOKS SO GOOD WITH
CURRENT ACTIVITY...DECIDED TO FOLLOW IT CLOSELY FOR THIS FORECAST.

THE SREF AND ECMWF ARE FOCUSING THE HEAVY PRECIPITATION OVER WEST
KENTUCKY AND SOUTHWEST INDIANA...WITH WESTERN PORTIONS OF
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS GETTING VERY LITTLE.
GIVEN THE COOLER START THAN PREVIOUSLY EXPECTED THANKS TO THE
CLOUD COVER TODAY AND VERY LOW STABILITY...EVEN MINOR FORCING
WILL BE RATHER PROLIFIC IN THOSE AREAS. THUS 4 INCHES IS NOT OUT
OF THE QUESTION...AND IF THE GFS IS RIGHT...6 INCHES WILL BE POSSIBLE.
FOR THIS REASON HAVE DECIDED TO PUT THE ENTIRE AREA INTO A WINTER
STORM WARNING.

FURTHER SOUTH AND EAST ALL MODELS ARE ADVERTISING THE GREATEST
PRECIPITATION...WITH 6 TO 10 INCHES POSSIBLE. THE HEAVIEST SNOWS
WILL LIKELY FALL FRIDAY AFTERNOON AND NIGHT ON THE BACKSIDE OF THE
UPPER LOW. BANDING IS LIKELY...SO SOME LOCAL AMOUNTS OF A FOOT OR
MORE WILL BE POSSIBLE. THE PRECIPITATION MAY LINGER BEYOND 12Z
SATURDAY IN THE PENNYRILE AND SOUTHWEST INDIANA...SO KEPT THE
WARNING VALID IN THESE AREAS THROUGH 18Z SATURDAY. IT CAN EASILY
BE CANCELLED EARLY IF NEED BE.

ANOTHER ASPECT OF THIS STORM WILL BE THE STRONG NORTHERLY WINDS
DEVELOPING OVERNIGHT THROUGH FRIDAY NIGHT. SOME GUSTS UP TO 3O TO
35 MPH WILL BE POSSIBLE...ESPECIALLY IN WEST KENTUCKY FRIDAY AND
FRIDAY NIGHT. THIS WILL CREATE WIND CHILLS IN THE TEENS...AND
BLOWING AND DRIFTING SNOW. AM NOT CURRENTLY MENTIONING BLOWING
SNOW IN THE FORECAST...BUT IT COULD CREATE EVEN MORE VISIBILITY
PROBLEMS...EVEN WHEN THE PRECIPITATION IS RELATIVELY LIGHT. OF
COURSE THIS WILL ALSO CAUSE TROUBLE FOR SNOW REMOVAL OPERATIONS.

AN ARCTIC AIRMASS WILL COME IN FRIDAY NIGHT AND SATURDAY...RESULTING
IN VERY CHILLY CONDITIONS WITH MOST AREAS NOT WARMING UP TO
FREEZING ON SATURDAY. FOLLOWED THE GFS SURFACE TEMPERATURES
CLOSELY FOR FRIDAY THROUGH SATURDAY.

.LONG TERM...
RELATIVELY QUIET WEATHER EXPECTED SUNDAY THROUGH TUESDAY AS
NORTHWEST FLOW ALOFT BRINGS DRIER AIR. SOME WEAK 500 MB SHORTWAVES
IN THE FLOW WILL PASS MAINLY NORTH AND EAST OF THE LOWER OHIO
VALLEY. A WEAK COLD FRONT WILL APPROACH THE LOWER OHIO VALLEY
MONDAY. EVEN IF THE FRONT HOLDS TOGETHER...ITS IMPACT WILL BE
MINIMAL. SOME CLOUDS AND A PUSH OF SLIGHTLY COOLER AIR ACCOMPANY THE
FRONT.

TEMPERATURES ARE HIGHLY DEPENDENT ON HOW MUCH SNOW COVER REMAINS.
MOS GUIDANCE IS LIKELY ON THE WARM SIDE...ESPECIALLY SATURDAY NIGHT
THROUGH MONDAY. TWEAKED TEMPS DOWN FROM MOS...ALTHOUGH MAYBE NOT
ENOUGH.

GFS ENSEMBLE MEANS WERE USED FOR MID WEEK. GFS ENSEMBLES HAVE BEEN
FAIRLY CONSISTENT WITH THE DEVELOPMENT OF A 500 MB TROUGH OVER THE
PLAINS WEDNESDAY AND THURSDAY. THE PREDICTED AMPLITUDE OF THE TROUGH
SUGGESTS A GOOD CHANCE OF SHOWERS AND STORMS AS THE ASSOCIATED COLD
FRONT APPROACHES ON THURSDAY. 00Z ECMWF WAS NOT NEARLY AS STRONG OR
ORGANIZED...BUT DEPICTS TROUGHING IN THE SAME AREA. WARMING TREND
SHOULD INCREASE DURING MID WEEK AS SOUTHERLY LOW LEVEL JET BECOMES
ESTABLISHED.

&&

.AVIATION...
GRADUAL DECREASE IN WIDESPREAD LOW CLOUDINESS THIS AFTERNOON WILL
COME TO A HALT THIS EVENING AS NOCTURNAL COOLING BEGINS AND PRECIP
ARRIVES. THE PRECIP WILL BE MAINLY IN THE FORM OF SNOW...THOUGH SOME
RAIN COULD BE MIXED AT THE START. WHILE SOME SCATTERED LIGHT PRECIP
IS POSSIBLE ANYTIME TONIGHT...THE STEADIER SNOW AND IFR CONDITIONS
SHOULD HOLD OFF UNTIL WELL AFTER MIDNIGHT OR EARLY FRIDAY. NORTHERLY
WINDS WILL INCREASE SLOWLY THROUGH THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR BALLARD-
     CALLOWAY-CARLISLE-FULTON-GRAVES-HICKMAN-LIVINGSTON-MARSHALL-
     MCCRACKEN.

     WINTER STORM WARNING UNTIL 12 PM CST SATURDAY FOR CALDWELL-
     CHRISTIAN-CRITTENDEN-DAVIESS-HENDERSON-HOPKINS-LYON-MCLEAN-
     MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...WINTER STORM WARNING UNTIL 12 PM CST SATURDAY FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

SHORT TERM...DRS
LONG TERM....MY
AVIATION...MY
Hazardous weather outlook, Mar 6, 1:37 PM CST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
137 PM CST THU MAR 6 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
137 PM CST THU MAR 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT ACROSS THE ENTIRE OUTLOOK AREA
BEGINNING AT 6 PM AND CONTINUING THROUGHOUT TONIGHT. BY DAYBREAK
FRIDAY MORNING...ONE TO THREE INCHES OF SNOW WILL BE POSSIBLE ALONG
AND WEST OF INTERSTATE 55 AND 57...WITH AN INCH OR LESS EXPECTED
FURTHER EAST.

MINOR FLOODING WILL CONTINUE ON PORTIONS OF SEVERAL AREA RIVERS.
REFER TO THE RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER STORM WARNING WILL REMAIN IN EFFECT THROUGH 6 AM CST
SATURDAY MORNING FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND
THE PURCHASE AREA OF WEST KENTUCKY...AND THROUGH NOON ON SATURDAY
FOR SOUTHWEST INDIANA AND THE PENNYRILE REGION OF WEST
KENTUCKY...EAST OF THE LAND BETWEEN THE LAKES. WIDESPREAD SNOWFALL
AMOUNTS BETWEEN 4 AND 6 INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS.

PLEASE REFER TO THE LATEST WINTER WEATHER PRODUCTS FOR ADDITIONAL
INFORMATION REGARDING THE TIMING AND COVERAGE OF THE SNOWFALL.

IN ADDITION...MINOR FLOODING WILL CONTINUE ON PORTIONS OF SEVERAL
AREA RIVERS. REFER TO THE RIVER FLOOD WARNINGS AND STATEMENTS FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF PRECIPITATION TYPE AND AMOUNTS WILL APPRECIATED TONIGHT
THROUGH SATURDAY.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Carter

When
March 7, 2:00 AM CST to 11:00 AM CST
Where
Carter forecast zone
Reported by
Trained Spotter
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Winter Storm, Ripley

When
March 7, 2:00 AM CST to 11:00 AM CST
Where
Ripley forecast zone
Reported by
Trained Spotter
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
March 7, 2:00 AM CST to 11:00 AM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
March 7, 2:00 PM CST to 11:00 PM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Winter Storm, Stoddard

When
March 7, 2:00 PM CST to 11:00 PM CST
Where
Stoddard forecast zone
Reported by
Trained Spotter
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Winter Storm, Mississippi

When
March 7, 2:00 PM CST to 11:00 PM CST
Where
Mississippi forecast zone
Reported by
Trained Spotter
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Winter Storm, New Madrid

When
March 7, 2:00 PM CST to 11:00 PM CST
Where
New Madrid forecast zone
Reported by
Trained Spotter
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81551, 81552, 81554, 81558, 81559, 81560, 81561.